Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 302, NWS Las Vegas, NV

September 11, 2013Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 11, 2013, 1:47 PM PDT for Lincoln County, Nevada. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2013, 1:47 PM PDT (20:47 UTC)
Expired
Sep 11, 2013, 3:45 PM PDT
In force
118 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 144 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 2:10 PM PDTFLASH FLOOD1 Ne Pioche, NVLINCOLN S.O. REPORTS WATER AND DEBRIS OVER THE INTERSECTION OF ALEXANDER AVE AND HWY 322 IN PIOCHE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WGUS55 KVEF 112047
FFWVEF
NVC017-112245-
/O.NEW.KVEF.FF.W.0302.130911T2047Z-130911T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
147 PM PDT WED SEP 11 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 345 PM PDT.

* AT 135 PM PDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN
  FROM A THUNDERSTORM NEAR PIOCHE. THE STORM PRODUCING VERY HEAVY
  RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  PIOCHE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3807 11456 3807 11426 3779 11426 3778 11455

$$

ASG
2 follow-up statements
130 
WGUS75 KVEF 112125
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT WED SEP 11 2013

NVC017-112245-
/O.CON.KVEF.FF.W.0302.000000T0000Z-130911T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
225 PM PDT WED SEP 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR EAST
CENTRAL LINCOLN COUNTY...

AT 211 PM PDT...DOPPLER RADAR WAS STILL INDICATING HEAVY RAIN FROM A 
THUNDERSTORM NEAR PIOCHE. HOWEVER...INDICATIONS ARE THAT THIS STORM 
WAS WEAKENING AND RAINFALL WILL DIMINISH. HOWEVER...RUNOFF IS STILL 
EXPECTED TO BRING FLOODING TO PORTIONS OF PIOCHE. LINCOLN COUNTY 
SHERIFF HAS REPORTED THAT WATER AND DEBRIS WAS FLOWING OVER 
ALEXANDER AVE AND HIGHWAY 322. 

LOCATIONS IMPACTED INCLUDE...
PIOCHE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3807 11456 3807 11426 3779 11426 3778 11455

$$

ASG
137 
WGUS75 KVEF 112213
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
313 PM PDT WED SEP 11 2013

NVC017-112222-
/O.CAN.KVEF.FF.W.0302.000000T0000Z-130911T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
313 PM PDT WED SEP 11 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
LINCOLN COUNTY...

HEAVY RAIN HAS ENDED IN THE PIOCHE AREA. LIGHT RAIN SHOWERS ARE 
EXPECTED TO CONTINUE FOR THE REMAINDER OF THE AFTERNOON. 
HOWEVER...THE THREAT OF FLASH FLOODING HAS ENDED. 

LAT...LON 3807 11456 3807 11426 3779 11426 3778 11455

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 8:55 AM PDT, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 11, 8:55 AM PDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 AM PDT WED SEP 11 2013

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
PORTIONS OF THE REGION THROUGH FRIDAY WITH THE BEST CHANCES TODAY
OVER LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.
DRYING FROM THE WEST AND SOUTH IS EXPECTED THURSDAY AS THE LOW
SHIFTS NORTH WITH DRY CONDITIONS AREAWIDE OVER THE WEEKEND. WITH THE
DRIER AIRMASS...TEMPERATURES WILL WARM TO ABOVE NORMAL THIS WEEKEND.
&&

.UPDATE...A CLOSED CUT-OFF LOW CONTINUES OVER THE AREA THIS MORNING
WITH PLENTY MOISTURE...PWAT VALUES REMAINING WELL ABOVE 1 INCH
ACROSS EASTERN NEVADA/NORTHWEST ARIZONA...AND INSTABILITY. THE
RESULT IS SHOWERS AND THUNDERSTORMS WILL BE CONTINUING OVER MAINLY
EASTERN PORTION OF THE CWA THROUGH THE DAY. ASSOCIATE CLOUD COVER
MAY HAMPER AFTERNOON CONVECTION/HIGH TEMPERATURES SOMEWHAT...BUT
EXPECT BREAKS TO OCCUR IN THE CLOUDS THIS AFTERNOON ALLOWING FOR
HEATING TO TAKE PLACE OVER THE EASTERN SECTIONS. OVERALL THE CURRENT
FORECAST IS IN GOOD SHAPE AND DO NOT PLAN ANY UPDATES THIS MORNING.
&&

.AVIATION...FOR MCCARRAN...SCT-BKN CLOUDS FROM 10-12K FEET WITH BKN
CLOUDS AOA 15K FEET. A FEW SHOWERS WILL CONTINUE TO MOVE
ACROSS THE VALLEY OVER THE NEXT SEVERAL HOURS. WINDS SHOULD BE
PRIMARILY LIGHT UNDER 8 KTS WITH DIRECTIONS BEING DICTATED BY WHERE
THE PASSING SHOWERS ACROSS THE VALLEY. A CHANCE OF THUNDERSTORMS
WILL BE SEEN THIS AFTERNOON...BUT MOST ACTIVITY IS EXPECTED TO
REMAIN OVER THE NEARBY MOUNTAINS AND IN ALL APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS EXPECTED
TODAY WITH SCT-BKN CLOUDS AOA 10K FEET. CIGS POSSIBLY LOWER WHEN
ASSOCIATED WITH SHOWER ACTIVITY. WINDS GENERALLY UNDER 10KTS EXCEPT
GUSTY AND ERRATIC WINDS IN AND NEAR ANY SHRA/TSRA. SHOWER AND
THUNDERSTORM COVERAGE DECREASES THURSDAY BUT SCATTERED AFTERNOON AND
EVENING SHOWER ACTIVITY POSSIBLE...MAINLY ACROSS THE NORTHEAST CWA.
&&

.PREV DISCUSSION...
245 AM PDT WED SEP 11 2013

.SHORT TERM...THROUGH THURSDAY NIGHT...THE PESKY UPPER LOW CONTINUES
TO...EVER SO SLOWLY...MOVE NORTH OVER THE NEXT 48 HRS BEFORE MODELS
SHOW SOME SIGN OF IT ACCELERATING AWAY FROM THE AREA AND NO LONGER
IMPACTING THE REGION. UNTIL THEN HOWEVER...SHOWER AND THUNDERSTORM
CHANCES CONTINUE THROUGH THE SHORT TERM. DUE TO THE PROXIMITY OF THE
LOW CENTER...THE WESTERN AREAS OF THE CWA WILL ONLY SEE A SLIGHT
CHANCE OF SHOWERS AND STORMS TODAY AND THURSDAY.

EXTENSIVE CLOUD COVER COULD PLAY A ROLE IN LIMITING THUNDERSTORM
DEVELOPMENT TODAY HOWEVER MODELS FORECAST A 50-60KT JET CIRCLING
AROUND THE BASE OF THE LOW...PUTTING THE EASTERN CWA INCLUDING CLARK
COUNTY DIRECTLY IN A REGION OF UPPER LEVEL DIVERGENCE. THE ADDED JET
DYNAMICS MAY WORK IN FAVOR OF OVERCOMING SOME OF THE LIMITING
FACTORS OF THE CLOUD SHIELD. TIME WILL TELL BUT A FLASH FLOOD WATCH
MAY BE NECESSARY FOR PORTIONS OF LINCOLN...CLARK AND MOHAVE COUNTIES
TODAY IF IT BECOMES APPARENT THAT ALL INGREDIENTS ARE COMING
TOGETHER.

WITH THE JET MOVING WELL EAST ON THURSDAY...THUNDERSTORM DEVELOPMENT
WILL AGAIN DEPEND ON DAYTIME HEATING AND CLOUD/CLEAR SKY THERMAL
INTERACTIONS. REGARDLESS...THURSDAY ACTIVITY SHOULD BE PRIMARILY
OVER LINCOLN COUNTY WITH THE FLASH FLOOD THREAT DECREASING
ELSEWHERE. TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL INTO
THURSDAY.

.LONG TERM...FRIDAY THROUGH WEDNESDAY. MAIN MESSAGE IS STILL THE
LONG-AWAITED PATTERN SHIFT THAT WILL REPLACE OUR PERSISTENT MOIST
FLOW WITH DRIER SOUTHWESTERLY FLOW. THE MODELS ARE IN VERY GOOD
AGREEMENT ON THIS CHANGE OCCURRING...BUT HAVE SLOWED DOWN JUST A BIT
FROM YESTERDAY. STILL...DEWPOINTS SHOULD START TRENDING DOWNWARD
OVER THE WEEKEND...AND PRECIP CHANCES SHOULD BE GONE AREAWIDE BY
SUNDAY. STRONGER SOUTHWEST FLOW WITH MUCH DRIER AIR WILL BE POSSIBLE
EARLY NEXT WEEK...AND IF THE MODELS COME INTO BETTER CONSENSUS ON
THIS IDEA...DEWPOINTS MAY NEED TO BE LOWERED CONSIDERABLY. THE DRIER
AIR AND EXTRA SUNSHINE WILL BUMP TEMPERATURES UP...WITH 100F
POSSIBLE AT KLAS OVER THE WEEKEND AND INTO MONDAY. 00Z ECMWF AND GFS
BRING A COLD FRONT THROUGH IN THE MIDDLE OF NEXT WEEK...BUT THERE IS
PLENTY OF TIME TO SEE HOW THIS PLAYS OUT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...JENSEN
PREV DISCUSSION...SALMEN/MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 11, 2:52 AM PDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 AM PDT WED SEP 11 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-120700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
252 AM PDT WED SEP 11 2013 /252 AM MST WED SEP 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...WITH THE BEST
CHANCES ROUGHLY NORTHEAST OF A LINE FROM TONOPAH TO THE MOJAVE
NATIONAL PRESERVE TO WIKIEUP. THE MAIN THREAT WILL BE ISOLATED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AIR WILL START TO MOVE IN FROM THE SOUTHWEST THURSDAY. THIS
WILL PUSH CHANCES FOR THUNDERSTORMS A LITTLE FARTHER NORTHEAST EACH
DAY...WITH DRY CONDITIONS EXPECTED AREAWIDE BY SUNDAY. THERE WILL
STILL BE A SLIGHT CHANCE OF SEVERE WEATHER AND FLASH FLOODING WITH
THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 10:33 AM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.